Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Managing Side Effects of HIV TreatmentManaging Side Effects of HIV Treatment
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


Respiratory Hypersensitivity reaction to Abacavar
Aug 25, 2000

Hi. Thank you for this wonderful service.

I started 3TC and D4T 5 years ago when my viral load was around 30,000 and T-cells around 350/CD4 15%

This brought my viral load down to between 4-6000, but never undetectable.

After a year I added Fortovase/Viraceptto my 3tc/D4T regime. In the last year I did 6 IL-2 treatments.I've remained undetectable-under 50 copies-for over 3 and a half years - CD4 28% and t-cells in the 600-800 range.

I developed lipid/cholesterol/trigylceride problems along way but got them under control.

In the past year, my sugar started to slowly rise to pre-diabetes levels so I just switched to Viramune/3tc/Abacavar.

The Viramune gave me no problems.

Unfortunately I started the Abacavar with a bad seasonal Miami allergies and chest cold before the warning about possible respiratory hypersensitivity came out. I had no rash - stomach problems -malaise but in a week the cold/allergiesgot worse: Tight bad cough/fever fluctuated from normal up to 99.6/lost my voice/wheezing/sweating at night - all symtoms I get once a year starting with seasonal allergies except this time I had what seemed like an asthma attack and had great difficulty breathing.

I was rushed to my doctor's office where I was given benadryl IV-prednisone and inhalation treatment.

She took chest x-rays. My doctor thought this was asthma and said I should continue Abacavar under close watch. I took it once more and had the same shortness of breath reaction within an hour of taking Abacavart so I stopped taking it and went back on D4T. This 2 days ago and I'm slowly getting better.

My questions:

Does it sound like the respiratory hypersensitity Glaxo warns of? Their description is very vague.

Do I dare try it again when I get better?

I hear Glaxo is working on a de-sensitivation program-

do you know anything about it?

Do you think I'm ok with D4T/3tc/Viramune even tho the D4T/3Tc alone never got me to undectable? They tried 3x but could never get a genotype on my virus mutations.

Last, do you have any other suggestions for changes in my regime available now or soon? I cant take DDc or DDI because I had quick pancreatic reactions on trying DDC twice. Before going on D4T and 3tc I was on low dose AZT for 2 years alone so I doubt that would help now.

I know this is long but thank you much for your help. This hypersensitivity is a very scary thing.

Response from Dr. Boyle

The symptoms of hypersensitivity to abacavir (Ziagen) are vague and nonspecific, but the fever, cough, respiratory distress are all suggestive of it. It is possible that your symptoms were related to your allergies +/- a pharyngitis/bronchitis/pneumonia, but I would still be extremely hesitant to rechallenge you with abacavir. If you and your doctor decide to retry it, it should only be done under very close medical monitoring with resuscitation equipment on-hand. It is my understanding that for the present the desensitization program has been shelved by Glaxo due to a data base review by the FDA which revealed problems with severe hypersensitivity in several patients who restarted abacavir even though they had limited signs or symptoms of hypersensitivity when they stopped it.

As far as your current regimen (d4T/3TC/viramune), it is tough to say whether you will succeed with it, but given your long-term exposure to d4T and 3TC, I think long-term success on this regimen is unlikely and I would be reluctant to continue it as is even if your current viral load is undetectable. If your current viral load is greater than 1,000 copies/mL, I would recheck resistance testing. If it is not, I would consider adding a dual-PI to this regimen (and using diet/exercise/medications to control your triglycerides and cholesterol as needed) or even using dual NNRTI therapy (one study at Durban had very good results with a ddI/viramune/Sustiva regimen). One final option is to hold therapy and monitor CD4+ count and viral load carefully, with a plan to restart therapy if these numbers degenerate. I am not a fan of structured treatment interruptions, but in your case one interruption with careful monitoring may be ok given your CD4+ count and starting viral load. Brian Boyle, M.D., J.D.



Previous
long term use of dexadrine
Next
warts on lips-less kissable? Dangerous?

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement